North Carolina

Two fatal drug overdoses and three others lead NC city officials to issue warning

Fentanyl: A Hidden Danger

NIDA's Dr. Wilson Compton, one of the authors of the report about fentanyl-related overdose deaths, explains more about the of the report's findings .
Up Next
NIDA's Dr. Wilson Compton, one of the authors of the report about fentanyl-related overdose deaths, explains more about the of the report's findings .

The Elizabeth City Police Department issued a warning on Friday following a spike in local drug overdoses.

Five “suspected heroin-related overdoses” occurred within 36 hours in Elizabeth City and around Pasquotank County, and two of them were fatal, according to an Elizabeth City Police Department news release.

Emergency responders had to use Narcan several times, the release said.

Narcan is the nasal spray version of Naloxone, a drug used to reverse an opioid overdose, according to the National Institute on Drug Abuse.

The Elizabeth City Police Department urged people addicted to heroin to be extra careful, as officials think a batch could be mixed with fentanyl, carfentanil or a similar drug.

Fentanyl is a synthetic opioid that is sometimes disguised as or mixed with heroin to make it more potent, which can cause overdoses, according to the United States Drug Enforcement Agency.

Carfentanil is another synthetic opioid that can be disguised as heroin and is “100 times more potent than fentanyl” and 10,000 times stronger than morphine, according to the DEA.

Synthetic opioids such as these are “the most common drugs involved in drug overdose deaths in the United States,” according to the National Institute on Drug Abuse.

“These unannounced increases in potency have lead to a sharp increase in heroin overdoses and deaths in the past several weeks,” the Elizabeth City Police release said.

Pasquotank-Camden EMS posted on Facebook asking people who need help breaking a heroin addiction to contact them.

  Comments